Topological Methods in Nonlinear Analysis

Obstruction theory and minimal number of coincidences for maps from a complex into a manifold

Lucilía D. Borsari and Daciberg L. Gonçalves

Full-text: Open access


The Nielsen coincidence theory is well understood for a pair of maps between $n$-dimensional compact manifolds for $n$ greater than or equal to three. We consider coincidence theory of a pair $(f,g)\colon K \to \mathbb N^n$, where $K$ is a finite simplicial complex of the same dimension as the manifold $\mathbb N^n$. We construct an algorithm to find the minimal number of coincidences in the homotopy class of the pair based on the obstruction to deform the pair to coincidence free. Some particular cases are analyzed including the one where the target is simply connected.

Article information

Topol. Methods Nonlinear Anal., Volume 21, Number 1 (2003), 115-130.

First available in Project Euclid: 30 September 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Borsari, Lucilía D.; Gonçalves, Daciberg L. Obstruction theory and minimal number of coincidences for maps from a complex into a manifold. Topol. Methods Nonlinear Anal. 21 (2003), no. 1, 115--130.

Export citation


  • L. Borsari and D. L. Gonçalves, A Van Kampen type theorem for coincidences , Topology Appl., 101(2000), 149–160 \ref\key 2
  • R. B. S. Brooks, On the sharpness of the $\Delta_{2}$ and $\Delta_{1}$ Nielsen numbers , J. Reine Angew. Math., 259 (1973), 101–108 \ref\key 3
  • R. Dobreńko and J. Jezierski, The coincidence Nielsen number in nonorientable manifolds , Rocky Mountain J. Math., 23 (1993), 67–85 \ref\key 4
  • E. Fadell and S. Husseini, Fixed point index theory for non simply connected manifolds , Topology, 20(1981), 53–92 \ref\key 5 ––––, Local fixed point index theory for non simply connected manifolds , Illinois J. Math., 25 (1981), 673–699 \ref\key 6
  • D. L. Gonçalves, Coincidence theory for maps from a complex to a manifold , Topology Appl., 92 (1999), 63–77 \ref\key 7
  • B. Jiang, On the least number of fixed points , Amer. J. Math., 102 (1980), 749–763 \ref\key 8
  • M. Kelly, Minimizing the number of fixed points for self-maps of compact surfaces , Pacific J. Math., 126(1987), 81–123 \ref\key 9
  • H. Schirmer, A relative Nielsen number , Pacific J. Math., 122(1986), 459–473 \ref\key 10 ––––, Mindestzahlen von Koinzidenzpunkte , J. Reine Angew. Math., 194(1955), 21–39 \ref\key 11
  • P. Wong, Nielsen fixed point theory for partially ordered sets , Topology Appl., 110 (2001), 185–209 \ref\key 12
  • X. Zhao, On minimal fixed point numbers of relative maps , Topology Appl., 112 (2001), 41–70